Ozempic Patient Reveals "Excruciating" New Side Effect
A Texas professor said that she was in severe pain while taking the drug for type 2 diabetes.
While touted for its off-label weight loss benefits, diabetes drug Ozempic (one of the brand names for semaglutide injection) has come under fire for what patients say are unpleasant side effects. Several Ozempic users have been diagnosed with a painful stomach condition called stomach paralysis (or gastroparesis) that doctors think may be connected to the drug. And now, another patient has reported "burning pain" as a potential side effect. Read on to find out why her doctor had her discontinue Ozempic use immediately.
A woman in Texas started taking Ozempic for type 2 diabetes.
In a Sept. 30 piece for Newsweek, Maria. E. Rosas, MD, a professor in Texas, explained that she took Ozempic for her type 2 diabetes, which she was first diagnosed with two decades ago.
Rosas, who is originally from Mexico, started taking Ozempic after experiencing gastrointestinal (GI) issues with metformin (another type 2 diabetes drug).
"The main reason why I started injecting Ozempic in April 2023 was because it was only a once-a-week injection, and I was tired of taking a lot of medications twice a day for so long," she wrote. "I was also excited to start with Ozempic because I wanted to use fewer drugs; I didn't want to have to take a medication multiple times a day."
The effects were positive at first, Rosas wrote, and her "glucose level was great," but things took a turn from there.
She reported burning pain in different areas of her body.
Rosas noted that she experienced mild depression during the first week of taking Ozempic, but that went away. Other adverse effects were persistent, however.
"I noticed a severe, burning pain in my back, shoulders, and arms. I was in excruciating pain," she said, adding that she initially thought it could be post-COVID neuropathy pain. The symptoms didn't go away, and then got even worse.
"The burning pain in the back never disappeared. But in August, a worse burning pain in my genital area and buttocks appeared," Rosas wrote. "I noticed 'pieces' of skin on my toilet seat and on the tissue paper when I cleaned the area. I checked, and my genitals, anus, and buttocks were severely burned, some areas with charred skin. It was as if I was exposed to sunlight for days."
It was then that she reached out to her doctor, who told her to stop taking Ozempic immediately. "He told me it may have caused this issue, as one of the less talked about side effects is rashes, itching, or hives," she wrote.
In response to Best Life's request for comment on the potential connection between the medication and this side effect, a spokesperson for Novo Nordisk, the maker of Ozempic, said "patient safety is a top priority."
They continued, "We work closely with the U.S. Food and Drug Administration to continuously monitor the safety profile of our medicines. For Ozempic, specifically, the most common side effects may include: nausea, vomiting, diarrhea, stomach (abdominal) pain, and constipation."
She reported her issues to the Ozempic hotline and the FDA.
Rosas knew her side effects "were not normal," and she reported them to both the Ozempic hotline and the U.S. Food and Drug Administration (FDA).
In her own research online, she found that Ozempic can cause hives and rashes, along with other side effects. In the Medication Guide for Ozempic, "severe rash or itching" is listed as a potential symptom of a "serious allergic reaction." Novo Nordisk explains that if this happens, patients should not take the drug.
Rosas said that when she stopped taking Ozempic, she did heal, although a "burning sensation" in her back lingered. However, "it's not as bad as before," she wrote.
"The last time I injected myself was on September 5," Rosas explained. "The area is healing, but it still hurts when I have to urinate or defecate, and it often starts peeling again because of the friction."
She's not taking anything for her diabetes right now.
Rosas concluded the piece noting that she's not on any medication right now, but will start taking something for her diabetes in the coming weeks.
"I want to heal before I start again with any medication, and due to the strict diet, my level of glucose is thankfully under control," she wrote. "Ozempic helped me but I thought I was going to die at one point, because of what was happening to my body."
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.